Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 84, NWS Wichita, KS

September 10, 2016Wilson County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 10, 2016, 9:00 AM CDT for Wilson County, Kansas. It took effect at Sep 10, 2016, 2:25 PM CDT. It was in force for 30 hr.

The area

The outline as issued.

The facts

Issued
Sep 10, 2016, 9:00 AM CDT (14:00 UTC)
In effect from
Sep 10, 2016, 2:25 PM CDT
Expired
Sep 11, 2016, 8:05 PM CDT
In force
30 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Wilson County, KS

The radar

The Wichita radar (KICT), 149 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Verdigris River at Altoona (ATOK1). The gauge peaked at 19.13 ft at Sep 10, 2016, 9:00 PM CDT.

actionminormoderate152009/1009/1109/1209/13
Action stage
15 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07166500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

158 
WGUS43 KICT 101400
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
900 AM CDT SAT SEP 10 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-110400-
/O.NEW.KICT.FL.W.0084.160910T2000Z-160912T0105Z/
/ATOK1.1.ER.160910T2000Z.160911T0600Z.160911T1305Z.NO/
900 AM CDT SAT SEP 10 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Verdigris River At Altoona.
* From this afternoon until Sunday evening.
* At  8:45 AM Saturday the stage was 18.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 19.4 feet by early Sunday morning. The 
  river will fall below flood stage by Sunday morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  18.6  Sat 09 AM   19.2   13.3   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$
4 follow-up statements
204 
WGUS83 KICT 101846
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
146 PM CDT SAT SEP 10 2016

...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Altoona affecting Wilson County.

  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-110846-
/O.EXT.KICT.FL.W.0084.160910T1925Z-160911T2125Z/
/ATOK1.1.ER.160910T1925Z.160911T0600Z.160911T0925Z.NO/
146 PM CDT SAT SEP 10 2016

The Flood Warning continues for
  The Verdigris River At Altoona.
* From this afternoon until Sunday afternoon.
* At  1:30 PM Saturday the stage was 19.0 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 19.4 feet by early Sunday morning. The river will fall
  below flood stage by early Sunday morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Altoona         19.0  19.0  Sat 01 PM   18.7   14.3   12.3
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-110846-
/O.EXT.KICT.FL.W.0081.160911T0541Z-160912T0632Z/
/IDPK1.1.ER.160911T0541Z.160911T1200Z.160911T1832Z.NO/
146 PM CDT SAT SEP 10 2016

The Flood Warning continues for
  The Verdigris River At Independence.
* From late tonight until late Sunday night.
* At  1:00 PM Saturday the stage was 25.3 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday morning and 
  continue to rise to near 31.3 feet by Sunday morning. The river 
  will fall below flood stage by early Sunday afternoon.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sun    Mon    Tue
  Independence    30.0  25.3  Sat 01 PM   31.3   25.7   22.9
    
&&
     
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558


$$
696 
WGUS83 KICT 110052
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
752 PM CDT SAT SEP 10 2016

...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Altoona affecting Wilson County.

  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-111452-
/O.EXT.KICT.FL.W.0084.000000T0000Z-160911T1800Z/
/ATOK1.1.ER.160910T2103Z.160911T0045Z.160911T0600Z.NO/
752 PM CDT SAT SEP 10 2016

The Flood Warning continues for
  The Verdigris River At Altoona.
* Until Sunday afternoon.
* At  7:45 PM Saturday the stage was 19.1 feet.
* Flood stage is 19.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early Sunday morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Altoona            19.0  19.1  Sat 08 PM    16.2  12.8  12.2
    
&&
    
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-111452-
/O.EXT.KICT.FL.W.0081.160911T1132Z-160912T0112Z/
/IDPK1.1.ER.160911T1132Z.160911T1200Z.160911T1312Z.NO/
752 PM CDT SAT SEP 10 2016

The Flood Warning continues for
  The Verdigris River At Independence.
* From Sunday morning until Sunday evening.
* At  7:00 PM Saturday the stage was 26.3 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Sunday morning and continue to
  rise to near 30.1 feet by Sunday morning. The river will fall below
  flood stage by Sunday afternoon.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Independence       30.0  26.3  Sat 07 PM    27.9  23.7  22.4
    
&&
    
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558


$$
029 
WGUS83 KICT 110828
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
328 AM CDT SUN SEP 11 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Independence affecting Montgomery and Wilson 
  Counties.
 
...The flood warning continues for the following river in Kansas...
 
  Verdigris River At Altoona affecting Wilson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades, especially
at night! Nearly two feet of water will carry most vehicles away.
Turn around don't drown.

&&

KSC205-112031-
/O.EXT.KICT.FL.W.0084.000000T0000Z-160911T2031Z/
/ATOK1.1.ER.160910T2103Z.160911T0416Z.160911T0831Z.NO/
328 AM CDT SUN SEP 11 2016

The Flood Warning continues for
  The Verdigris River At Altoona.
* Until this afternoon.
* At  3:15 AM Sunday the stage was 19.0 feet.
* Flood stage is 19.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  early this morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Altoona        19.0   19.0  Sun 3 AM    13.6   12.3   12.2
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

KSC125-205-110858-
/O.CAN.KICT.FL.W.0081.000000T0000Z-160912T0112Z/
/IDPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
328 AM CDT SUN SEP 11 2016

The Flood Warning is cancelled for
  The Verdigris River At Independence.
* At  3:01 AM Sunday the stage was 27.1 feet.
* Flood stage is 30.0 feet.
* Forecast...The river will crest below flood stage at 28.0 feet this
  afternoon.


&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Independence   30.0   27.1  Sun 3 AM    25.9   23.0   22.1
    
&&
     
LAT...LON 3739 9573 3714 9576 3713 9555 3738 9558


$$
497 
WGUS83 KICT 111336
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
836 AM CDT SUN SEP 11 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Verdigris River At Altoona affecting Wilson County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC205-111406-
/O.CAN.KICT.FL.W.0084.000000T0000Z-160911T2031Z/
/ATOK1.1.ER.160910T2103Z.160911T0416Z.160911T0916Z.NO/
836 AM CDT SUN SEP 11 2016

The Flood Warning is cancelled for
  The Verdigris River At Altoona.
* At  8:16 AM Sunday the stage was 18.8 feet.
* Flood stage is 19.0 feet.
* Fell below flood stage at  4:16 AM Sunday.
* Forecast...The river will continue to fall to 12.9 feet by Monday 
  morning.
* Impact...At 19.0 feet...Flooding of agricultural fields and gravel 
  road near the river bridge off of Highway 47 occurs. 
* This will be the last forecast for this event.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Altoona         19.0  18.8  Sun 08 AM   12.9   12.1   12.2
    
&&
     
LAT...LON 3766 9594 3750 9571 3739 9573 3739 9558
      3755 9557 3773 9584             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 10, 5:55 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 10, 5:55 AM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
555 AM CDT SAT SEP 10 2016

.SHORT TERM...(Today through Monday night)
Issued at 308 AM CDT Sat Sep 10 2016

The well-advertised cold front has pushed through the remainder of
southeastern Kansas early this morning, and post-frontal stratiform
rainfall should clear the far southeastern Kansas counties by 10
or 11 UTC. The parent upper trough over the Upper Midwest will
translate eastward to the Great Lakes/Ohio Valley by this evening,
with high pressure building into Kansas with cooler and drier air
for today. Lee troughing and southerly return flow will develop
Sunday into Monday, ahead of mid-upper level height falls occuring
over the western states and south-central Canada. This will allow
temperatures to modify to slightly warmer than average by Monday.

The next cold front is progged to drop southward into Kansas Monday
into Monday night, with dewpoints recovering to well up into the 60s
ahead of the front. This front will signal the next chance of
thunderstorms from late Monday into Monday night, with highest
probabilities across central into northeast Kansas at this juncture.

.LONG TERM...(Tuesday through Friday)
Issued at 308 AM CDT Sat Sep 10 2016

An upper trough will continue to press eastward across the Great
Lakes and Northeast Tuesday into Wednesday, while an upper trough
remains cutoff over the Great Basin. This will allow the cold front
to settle south of Kansas. Storm chances Wednesday should be mainly
south and west of the forecast area. The upper trough over the Great
Basin is progged to approach the Plains late in the week.
Moist/unstable air should return northward ahead of this trough,
bringing increased chances of showers/thunderstorms to the forecast
area for Thursday/Friday per the GEFS, GFS, and ECWMF. Mostly cloudy
skies and periodic storm chances during this extended forecast
period should keep temperatures near to slightly below seasonal
normals.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM CDT Sat Sep 10 2016

VFR conditions are slated for today into tonight, as surface high
pressure builds into the Kansas region behind a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  54  80  65 /   0   0   0   0
Hutchinson      76  54  81  65 /   0   0   0   0
Newton          75  53  79  64 /   0   0   0   0
ElDorado        75  53  79  64 /   0   0   0   0
Winfield-KWLD   75  54  80  65 /   0   0   0   0
Russell         76  54  82  65 /   0   0   0   0
Great Bend      77  54  82  65 /   0   0   0   0
Salina          77  53  81  65 /   0   0   0   0
McPherson       76  53  80  64 /   0   0   0   0
Coffeyville     77  52  80  61 /  10   0   0   0
Chanute         75  51  79  61 /   0   0   0   0
Iola            74  52  78  61 /   0   0   0   0
Parsons-KPPF    76  51  80  61 /  10   0   0   0

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...JMC
Hazardous weather outlook, Sep 10, 4:02 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CDT SAT SEP 10 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
402 AM CDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS ONGOING RIVER AND COUNTY FLOOD WARNINGS REMAIN IN EFFECT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE REFER TO THE
FLOOD WARNING STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL MAINSTEM RIVERS ARE EXPECTED TO REMAIN IN FLOOD SUNDAY
INTO MONDAY ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. PLEASE
REFER TO THE FLOOD WARNING STATEMENTS FOR DETAILS.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR LATE MONDAY
INTO TUESDAY...THEN AGAIN THURSDAY AND FRIDAY. A FEW OF THE
STORMS COULD BE STRONG TO MARGINALLY SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Sep 10, 4:53 AM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLOOD            6 SSE DOWNTOWN WICHITA  37.61N 97.30W
09/10/2016                   SEDGWICK           KS   TRAINED SPOTTER

            FLOODING WAS IN PROGRESS AT THE FOLLOWING LOCATIONS, JUST
            WEST OF MULVANE NEAR THE OLIVER/119TH ST SOUTH
            INTERSECTION, AT THE WATER TREATMENT PLANT AT HYDRAULIC/
            87TH ST SOUTH INTERSECTION ALONG AN AREA 1/2 MILE WIDE,
            AND VERY CLOSE TO THE SUMNER AND SEDGWICK COUNTY LINE.

&&

EPS
Local storm report, Sep 10, 6:16 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
616 AM CDT SAT SEP 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 AM     FLASH FLOOD      CLEARWATER              37.51N 97.50W
09/10/2016                   SEDGWICK           KS   FIRE DEPT/RESCUE

            THREE WATER RESCUES WERE UNDER WAY NEAR CLEARWATER DUE TO
            RISING WATER FROM NINNESCAH RIVER GETTING CLOSE TO
            PEOPLES HOMES.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:01 PM CDTSpecial Weather StatementICTSedgwick29 min
Sep 9, 7:05 PM CDTSpecial Weather StatementICTHarvey55 min
Sep 9, 7:10 PM CDTSpecial Weather StatementICTSumner65 min
Sep 9, 7:20 PM CDTSevere Thunderstorm WarningICTSumner27 min
Sep 9, 7:27 PM CDTSpecial Weather StatementICTKingman63 min
Sep 9, 7:32 PM CDTSevere Thunderstorm WarningICTSedgwick58 min
Sep 9, 7:41 PM CDTFlash Flood WarningICTSedgwick14 hr
Sep 9, 7:48 PM CDTSpecial Weather StatementICTButler57 min
Sep 9, 8:05 PM CDTFlash Flood WarningICTButler14 hr
Sep 9, 8:08 PM CDTSpecial Weather StatementICTHarper67 min
Sep 9, 8:16 PM CDTFlash Flood WarningICTHarper14 hr
Sep 9, 8:40 PM CDTFlash Flood WarningICTGreenwood14 hr
Sep 9, 9:00 PM CDTSpecial Weather StatementICTSumner60 min
Sep 9, 9:12 PM CDTRiver Flood WarningICTMontgomery, Wilson42 hr
Sep 9, 9:50 PM CDTSpecial Weather StatementICTCowley55 min
Sep 9, 10:24 PM CDTRiver Flood WarningICTSedgwick15 hr
Sep 9, 10:55 PM CDTAreal Flood WarningICTCowley, Sumner12 hr
Sep 9, 11:05 PM CDTFlash Flood WarningICTSumner8 hr
Sep 10, 1:44 AM CDTAreal Flood WarningICTAllen, Woodson12 hr
Sep 10, 3:13 AM CDTRiver Flood WarningICTChase, Lyon35 hr
Sep 10, 9:35 AM CDTAreal Flood WarningICTSedgwick9 hr
Sep 10, 9:41 AM CDTAreal Flood WarningICTButler9 hr
Sep 10, 11:32 AM CDTAreal Flood WarningICTSumner8 hr

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.